Thunderstorm Wind, Oglala Lakota
- When
- May 27, 8:30 PM MST
- Where
- Oglala Lakota County, 5 mi NE of Porcupine
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.281, -102.260
A thunderstorm produced wind gusts around 60 mph in southeastern Oglala Lakota County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced wind gusts around 60 mph in southeastern Oglala Lakota County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 27, 4:12 PM MST, 4 hours 18 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
512 PM MDT Sun May 27 2018
.DISCUSSION...(This Evening Through Sunday)
Issued at 214 PM MDT Sun May 27 2018
Western CONUS/Eastern PAC mean troughing will bring persistent SW
flow through much of the period. This will continue to support an
active pattern as impulses eject NE into the Northern Plains and
support shra/TS. Sfc trough stalled over the region with a potent
jet streak now ejecting north out of central Rockies. Ample LL
moisture is over the region with PW of 1-1.5 indicated in mean
model progs. This will support mean CAPE of 1.5-2.5 KJ/KG over NE
WY and Western SD. Increasing shear per advecting jet steak should
support a decent chance of evening TS with some severe storms
certainly possible given moisture/CAPE/shear numbers. Main threat
TS looks to be damaging winds, although a few stronger cells will
capable of producing hail up to 2 inches or so. Strong inversion
in place will likely limit any convection until southern WY
convection organizes into an MCS and pushes NE into the FA.
Another thing to watch will be the threat for heavy rain. Several
hires models continue to indicate very heavy rainfall with the
expected convective complex, with over 2 inches possible, locally
higher in some areas. Obvious convective feedback issues have
semi-polluted precip numbers, however the signal for heavy rain
has been present in forecast models and continues to be. Storm
motion is pretty slow at 10-15 knots, with MCS forcing possibly
leading to training in some areas for a period. The heaviest rain
is expected to fall around the BH area into NE WY. In addition,
moist N/NE upslope flow will lead to some upslope enhanced rain in
the northern Black Hills and adjacent foothills. Retained flash
flood watch for NE WY/Black Hills, extending it through 12Z given
slower system speed and upslope rainfall.
Sfc boundary will linger over the area Mon with sufficient flow
aloft and ll moisture certainly in place to support more diurnal
shra/TS, some possible severe once again. Bulk of upper trough
will advect through the region Monday night into Tues, with a good
chance of convection in this period, esp over the western half.
PW's remain elevated in this period with continued slow storm
motion. This will heighten the concern for flash flooding and will
defer any additional flash flood headlines to the mid shift.
Drier weather is expected mid week with weak ridging in place
before another round of western CONUS troughing develops and
supports unsettled flow once again. Look for a brief cool down
early this week, with a warming trend mid week and on.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 510 PM MDT Sun May 27 2018
Thunderstorms will move through the area tonight with hail, strong
winds, and heavy rain possible. In/near storms, expect IFR
conditions. -SHRA/TS will linger over south central SD Monday
morning with additional storms possible later Monday.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch through late tonight for SDZ012-024>029-041-
072-074.
WY...Flash Flood Watch through late tonight for WYZ054>058-071.
&&
DISCUSSION...JC
AVIATION...HelgesonHazardous Weather Outlook National Weather Service Rapid City SD 449 AM MDT Sun May 27 2018 SDZ049-281100- Tripp- 549 AM CDT Sun May 27 2018 This Hazardous Weather Outlook is for portions of south central South Dakota. .DAY ONE...Today and Tonight Thunderstorms will move into the area tonight, but severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances for thunderstorms continue into Monday and Tuesday. There is a slight risk for severe thunderstorms on Monday, when large hail and damaging wind will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-013-014-030>032-042>044-046-047-073-281100- Harding-Perkins-Northern Meade Co Plains-Ziebach-Custer Co Plains- Pennington Co Plains-Haakon-Oglala Lakota-Jackson-Bennett- Mellette-Todd-Southern Meade Co Plains- 449 AM MDT Sun May 27 2018 /549 AM CDT Sun May 27 2018/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Thunderstorms are expected to develop across the area this evening and overnight, some of which may be strong to severe, with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances for thunderstorms continue into Monday and Tuesday. There is a slight risk for severe thunderstorms on Monday, when large hail and damaging wind will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ012-024>029-041-072-074-WYZ054>058-071-281100- Butte-Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Fall River-Sturgis/Piedmont Foot Hills-Hermosa Foot Hills- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 449 AM MDT Sun May 27 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Thunderstorms will develop over the Black Hills late this afternoon, with more widespread thunderstorms moving into the area this evening. Slow-moving storms with the capability of producing heavy rain, combined with already wet conditions, could result in flash flooding. Some thunderstorms may be strong to severe, with large hail and damaging wind. .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances for thunderstorms continue into Monday and Tuesday. There is a slight risk for severe thunderstorms on Monday, when large hail and damaging wind will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
756 PM MDT SUN MAY 27 2018
SDZ041-280245-
Fall River SD-
756 PM MDT SUN MAY 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FALL RIVER COUNTY
UNTIL 845 PM MDT...
At 756 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ardmore, or 22 miles southeast of Edgemont, moving northeast at 30
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Oelrichs, Smithwick, Ardmore and Hay Canyon Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 100 AM MDT for
southwestern South Dakota.
LAT...LON 4305 10375 4335 10324 4313 10303 4300 10337
4300 10370
TIME...MOT...LOC 0156Z 236DEG 25KT 4303 10360
CalderonPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
801 PM MDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 8 E MISSION 43.31N 100.50W
05/27/2018 E1.00 INCH TODD SD SOCIAL MEDIA
&&
EAGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
832 PM MDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM HAIL OELRICHS 43.18N 103.23W
05/27/2018 E1.00 INCH FALL RIVER SD TRAINED SPOTTER
&&
EAGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
844 PM MDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND GST 8 W JEWEL CAVE 43.73N 103.99W
05/27/2018 M59 MPH CUSTER SD DEPT OF HIGHWAYS
&&
EAGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
902 PM MDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND GST 2 NE ORAL 43.41N 103.24W
05/27/2018 E60 MPH FALL RIVER SD PUBLIC
TIME ESTIMATED FROM RADAR
&&
EAGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
928 PM MDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM TSTM WND GST 4 E CACTUS FLAT 43.84N 101.82W
05/27/2018 M53 MPH JACKSON SD DEPT OF HIGHWAYS
&&
EAGANThe Rapid City radar (KUDX), 104 km away, was scanning. The volume nearest the first event began at 03:30 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748832.